Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 17, 2003

August 17, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 16, 8:40 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 16, 8:40 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
940 PM EDT SAT AUG 16 2003

...CHANGES...

WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW.

...SHORT TERM...

MODERATELY STRONG DYNAMICS WORKING ON UNSTABLE AIRMASS. SEVERAL
REPORTS OF SMALL HAIL AND GUSTY WINDS...BUT NO LARGE SCALE SEVERE SO
FAR. ETA HAS WEAK LOW FORMING SOUTH OF MDT OVERNIGHT AND IT LINGERS
INTO SUNDAY. FRONT IS STILL NORTH OF PA. WITH NEW CELLS OVER ONTARIO
CANADA...WILL KEEP CHC IN OVERNIGHT. ALSO COULD SEE SOME LINGER INTO
SUNDAY.

...LONG TERM...

MAIN RIDGE STAYS TO THE WEST...BUT CLOSE ENOUGH TO EDGE HEAT IN NOW
AND THEN.

MARTIN

...PREVIOUS DISC...

COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL
PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO
THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF
FRONT.

UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW
FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF
CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS
POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON
DIXON LINE.

UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A
STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR
SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW
FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS
PUSHING 90F.

EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A
RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE
CHC OF SHOWERS/STORMS IN THAT PERIOD.

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

FITZGERALD
Hazardous weather outlook, Aug 16, 4:02 AM EST, 22 hours 3 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES
AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM
AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER
ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A
HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE
STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Aug 16, 8:15 PM EST, 5 hours 50 minutes before
PAZ056-063-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 PM EDT SAT AUG 16 2003

...STRONG THUNDERSTORMS CONTINUE TO AFFECT CUMBERLAND AND PERRY
COUNTIES...

AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SLOW
MOVING THUNDERSTORMS OVER CUMBERLAND AND PERRY COUNTIES. EXPECT
INTENSE LIGHTNING FROM THESE STORMS...AS WELL AS TORRENTIAL
DOWNPOURS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS. THESE STORMS SHOULD MOVE SOUTH OF THE AREA
AFTER 11 PM.
Special weather statement, Aug 16, 8:21 PM EST, 5 hours 44 minutes before
PAZ049-052-170215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND AND UNION
COUNTIES...

AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEWISBURG...MOVING SOUTHEAST AT 25 MPH. THE
THUNDERSTORM WILL BE NEAR SUNBURY AND NORTHUMBERLAND AROUND 930
PM...SNYDERTOWN AROUND 940 PM...RESLER...FARNSWORTH AND STONINGTON
AROUND 945 PM...TREVORTON AROUND 950 PM...REBUCK AROUND 955
PM...FERNDALE AND URBAN AROUND 1000 PM.

EXPECT SMALL HAIL...AS WELL AS FREQUENT AND DANGEROUS LIGHTNING FROM
THIS STORM.
Special weather statement, Aug 16, 8:39 PM EST, 5 hours 26 minutes before
PAZ036-064-065-170245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
939 PM EDT SAT AUG 16 2003

...A STRONG THUNDERSTORM WILL AFFECT YORK...FRANKLIN AND ADAMS
COUNTIES...

AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTH OF THREE
MILE ISLAND TO 15 MILES WEST OF CHAMBERSBURG...MOVING SOUTHEAST AT
20 MPH. THESE THUNDERSTORMS WILL BE NEAR YORK SPRINGS AND
BENDERSVILLE AROUND 945 PM...EMIGSVILLE...DOVER AND CHAMBERSBURG
AROUND 950 PM...HALLAM AND YORK AROUND 955 PM.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. WIND GUSTS
TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
Local storm report, Aug 16, 10:48 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1148 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    FAIRVIEW                  PA   WIND DAMAGE
08/16/03   YORK                           TREES BLOWN DOWN

0930 PM    HARRISBURG                PA   FLASH FLOODS
08/16/03   DAUPHIN                        WIDESPREAD FLOODING OF
                                          ROADS AND BASEMENTS ALONG
                                          WITH A WATER RESCUE

0930 PM    LEWISBURG                 PA   WIND DAMAGE
08/16/03   UNION                          TREES BLOWN DOWN

0836 PM    3 E TROUT RUN             PA   WIND DAMAGE
08/16/03   LYCOMING                       TREES BLOWN DOWN

LAMBERT
Special weather statement, Aug 16, 11:49 PM EST, 2 hours 16 minutes before
PAZ035-036-170545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 AM EDT SUN AUG 17 2003

...STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES
THROUGH 145 AM...

AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM 6 MILES SOUTH OF BREEZEWOOD...MOVING SOUTHEAST
AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR NEEDMORE AROUND 1255 AM...BIG
COVE TANNERY AROUND 110 AM...MERCERSBURG AROUND 130 AM AND CLAYLICK
AROUND 135 AM.

OTHER STRONG THUNDERSTORMS WERE LOCATED ALONG...AND JUST TO THE
NORTH OF THE PENNSYLVANIA TURNPIKE FROM BREEZEWOOD TO EVERETT.
THESE STORMS WILL MOVE TO THE SOUTHEAST AND AFFECT MUCH OF FULTON
AND FRANKLIN COUNTIES DURING THE NEXT HOUR.

WIND GUSTS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THE STORMS.

EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT
SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS. REFRAIN FROM USING ELECTRICAL APPLIANCES AND THE
TELEPHONE WHEN FREQUENT LIGHTNING IS OCCURRING.

LAMBERT
Special weather statement, Aug 17, 1:38 AM EST, 27 minutes before
PAZ019-170745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 AM EDT SUN AUG 17 2003

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CENTRE COUNTY...

AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF BELLEFONTE...MOVING SOUTHEAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR POE VALLEY STATE PARK AROUND
250 AM.

COMMUNITIES ALONG ROUTE 45...FROM JUST EAST OF CENTRE HALL...TO
MILLHEIM...TO WOODWARD...AND POE VALLEY STATE PARK WILL BE AFFECTED
BY THIS STRONG STORM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

KL

The radar

The State College radar (KCCX), 47 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
August 17, 2:05 AM EST
Where
Centre County, Coburn
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -77.450

Trees reported down in Coburn, as well as other portions of Potter and Gregg Townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369207.